Fourier approach to homogenization problems
ESAIM: Control, Optimisation and Calculus of Variations, Volume 8 (2002), p. 489-511

This article is divided into two chapters. The classical problem of homogenization of elliptic operators with periodically oscillating coefficients is revisited in the first chapter. Following a Fourier approach, we discuss some of the basic issues of the subject: main convergence theorem, Bloch approximation, estimates on second order derivatives, correctors for the medium, and so on. The second chapter is devoted to the discussion of some non-classical behaviour of vibration problems of periodic structures.

DOI : https://doi.org/10.1051/cocv:2002048
Classification:  35B27,  35A25,  42C30
Keywords: homogenization, Bloch waves, correctors, regularity, spectral problems, vibration problems
@article{COCV_2002__8__489_0,
     author = {Conca, Carlos and Vanninathan, M.},
     title = {Fourier approach to homogenization problems},
     journal = {ESAIM: Control, Optimisation and Calculus of Variations},
     publisher = {EDP-Sciences},
     volume = {8},
     year = {2002},
     pages = {489-511},
     doi = {10.1051/cocv:2002048},
     zbl = {1065.35045},
     mrnumber = {1932961},
     language = {en},
     url = {http://www.numdam.org/item/COCV_2002__8__489_0}
}
Conca, Carlos; Vanninathan, M. Fourier approach to homogenization problems. ESAIM: Control, Optimisation and Calculus of Variations, Volume 8 (2002) pp. 489-511. doi : 10.1051/cocv:2002048. http://www.numdam.org/item/COCV_2002__8__489_0/

[1] F. Aguirre and C. Conca, Eigenfrequencies of a tube bundle immersed in a fluid. Appl. Math. Optim. 18 (1988) 1-38. | MR 928208 | Zbl 0663.76003

[2] G. Allaire, Homogenization and two-scale convergence. SIAM J. Math. Anal. 23 (1992) 1482-1518. | MR 1185639 | Zbl 0770.35005

[3] G. Allaire and C. Conca, Bloch-wave homogenization and spectral asymptotic analysis. J. Math. Pures Appl. 77 (1998) 153-208. | MR 1614641 | Zbl 0901.35005

[4] G. Allaire and C. Conca, Boundary layers in the homogenization of a spectral problem in fluid-solid structures. SIAM J. Math. Anal. 29 (1997) 343-379. | MR 1616495 | Zbl 0918.35018

[5] G. Allaire and C. Conca, Bloch wave homogenization for a spectral problem in fluid-solid structures. Arch. Rational Mech. Anal. 135 (1996) 197-257. | MR 1418465 | Zbl 0857.73008

[6] G. Allaire and C. Conca, Analyse asymptotique spectrale de l'équation des ondes. Homogénéisation par ondes de Bloch. C. R. Acad. Sci. Paris Sér. I Math. 321 (1995) 293-298. | Zbl 0844.35075

[7] G. Allaire and C. Conca, Analyse asymptotique spectrale de l'équation des ondes. Complétude du spectre de Bloch. C. R. Acad. Sci. Paris Sér. I Math. 321 (1995) 557-562. | Zbl 0844.35076

[8] A. Bensoussan, J.-L. Lions and G. Papanicolaou, Asymptotic Analysis in Periodic Structures. North-Holland, Amsterdam (1978). | MR 503330 | Zbl 0404.35001

[9] F. Bloch, Über die Quantenmechanik der Electronen in Kristallgittern. Z. Phys. 52 (1928) 555-600. | JFM 54.0990.01

[10] L. Boccardo and P. Marcellini, Sulla convergenza delle soluzioni di disequazioni variazionali. Ann. Mat. Pura Appl. 4 (1977) 137-159. | MR 425344 | Zbl 0333.35030

[11] C. Castro and E. Zuazua, Une remarque sur l'analyse asymptotique spectrale en homogénéisation. C. R. Acad. Sci. Paris Sér. I Math. 322 (1996) 1043-1048. | Zbl 0863.35011

[12] A. Cherkaev and R. Kohn, Topics in the Mathematical Modelling of Composite Materials. Birkhäuser, Boston (1997). | MR 1493036 | Zbl 0870.00018

[13] C. Conca, S. Natesan and M. Vanninathan, Numerical experiments with the Bloch-Floquet approach in homogenization (to appear). | MR 2199541 | Zbl 1121.65119

[14] C. Conca, R. Orive and M. Vanninathan, Bloch Approximation in Homogenization and Applications. SIAM J. Math. Anal. (in press). | MR 1897707 | Zbl 1010.35004

[15] C. Conca, R. Orive and M. Vanninathan, Bloch Approximation in bounded domains. Preprint (2002). | MR 1897707

[16] C. Conca, R. Orive and M. Vanninathan, Application of Bloch decomposition in wave propagation problems (in preparation).

[17] C. Conca, J. Planchard and M. Vanninathan, Fluids and Periodic Structures. J. Wiley and Sons/Masson, New York/Paris, Collection RAM 38 (1995). | MR 1652238 | Zbl 0910.76002

[18] C. Conca, J. Planchard and M. Vanninathan, Limiting behaviour of a spectral problem in fluid-solid structures. Asymp. Anal. 6 (1993) 365-389. | MR 1203625 | Zbl 0806.35133

[19] C. Conca, J. Planchard, B. Thomas and M. Vanninathan, Problèmes Mathématiques en Couplage Fluide-Structure. Applications aux Faisceaux Tubulaires. Eyrolles, Paris (1994). | Zbl 0824.73002

[20] C. Conca and M. Vanninathan, Homogenization of periodic structures via Bloch decomposition. SIAM J. Appl. Math. 57 (1997) 1639-1659. | MR 1484944 | Zbl 0990.35019

[21] C. Conca and M. Vanninathan, On uniform H 2 -estimates in periodic homogenization. Proc. Roy. Soc. Edinburgh Sect. A 131 (2001) 499-517. | MR 1838500 | Zbl 1005.35014

[22] C. Conca and M. Vanninathan, A spectral problem arising in fluid-solid structures. Comput. Methods Appl. Mech. Engrg. 69 (1988) 215-242. | MR 949516 | Zbl 0669.73071

[23] G. Dal Maso, An Introduction to Γ-Convergence. Birkhäuser, Boston (1993). | MR 1201152 | Zbl 0816.49001

[24] A. Figotin and P. Kuchment, Band-gap structure of spectra of periodic dielectric and accoustic media. I, scalar model. SIAM J. Appl. Math. 56 (1996) 68-88. | MR 1372891 | Zbl 0852.35014

[25] G. Floquet, Sur les équations différentielles linéaires à coefficients périodiques. Ann. École Norm. Sér. 2 12 (1883) 47-89. | JFM 15.0279.01 | Numdam | MR 1508722

[26] I.M. Gelfand, Expansion in series of eigenfunctions of an equation with periodic coefficients. Dokl. Akad. Nauk SSSR 73 (1950) 1117-1120. | MR 39154

[27] P. Gérard, Mesures semi-classiques et ondes de Bloch, in Séminaire Equations aux Dérivées Partielles, Vol. 16, 1990-1991. École Polytechnique, Palaiseau (1991). | Numdam | Zbl 0739.35096

[28] P. Gérard, Microlocal defect measures. Comm. Partial Differential Equation 16 (1991) 1761-1794. | MR 1135919 | Zbl 0770.35001

[29] P. Gérard, P.A. Markowich, N.J. Mauser and F. Poupaud, Homogenization limits and Wigner transforms. Comm. Pure. Appl. Math. 50 (1997) 321-377. | MR 1438151 | Zbl 0881.35099

[30] L. Hörmander, Analysis of Linear Partial Differential Operators III. Springer-Verlag, Berlin (1985). | MR 781536 | Zbl 0601.35001

[31] S. Kesavan, Homogenization of elliptic eigenvalue problems, I and II. Appl. Math. Optim. 5 (1979) 153-167, 197-216. | MR 533617 | Zbl 0428.35062

[32] P.L. Lions and T. Paul, Sur les mesures de Wigner. Revista Math. Iberoamer. 9 (1993) 553-618. | MR 1251718 | Zbl 0801.35117

[33] P.A. Markowich, N.J. Mauser and F. Poupaud, A Wigner function approach to semiclassical limits: electrons in a periodic potential. J. Math. Phys. 35 (1994) 1066-1094. | MR 1262733 | Zbl 0805.35106

[34] R. Morgan and I. Babuška, An approach for constructing families of homogenized equations for periodic media I and II. SIAM J. Math. Anal. 2 (1991) 1-15, 16-33. | Zbl 0729.35010

[35] F. Murat, (1977-78) H-Convergence, Séminaire d'Analyse Fonctionnelle et Numérique de l'Université d'Alger, mimeographed notes. English translation: Murat and L. Tartar, H-Convergence, in F. Topics in the Mathematical Modelling of Composite Materials, edited by A. Cherkaev and R. Kohn. Birkhäuser Verlag, Boston. Series Progress in Nonlinear Differential Equations and their Applications 31 (1977). | Zbl 0920.35019

[36] F. Murat, A survey on compensated compactness, in Contributions to Modern Calculus of Variations, edited by L. Cesari, Pitman Res. Notes in Math. Ser. 148 (1987) 145-183. | MR 894077

[37] G. Nguetseng, A general convergence result for a functional related to the theory of homogenization. SIAM J. Math. Anal. 20 (1989) 608-623. | MR 990867 | Zbl 0688.35007

[38] F. Odeh and J.B. Keller, Partial differential equations with periodic coefficients and Bloch waves in crystals. J. Math. Phys. 5 (1964) 1499-1504. | MR 168924 | Zbl 0129.46004

[39] O.A. Oleinik, A.S. Shamaev and G.A. Yosifian, On the limiting behaviour of a sequence of operators defined in different Hilbert's spaces. Upsekhi Math. Nauk. 44 (1989) 157-158. | Zbl 0711.47003

[40] J. Planchard, Global behaviour of large elastic tube-bundles immersed in a fluid. Comput. Mech. 2 (1987) 105-118. | Zbl 0635.73070

[41] J. Planchard, Eigenfrequencies of a tube-bundle placed in a confined fluid. Comput. Methods Appl. Mech. Engrg. 30 (1982) 75-93. | MR 659568 | Zbl 0483.70016

[42] M. Reed and B. Simon, Methods of Modern Mathematical Physics. I. Functional Analysis, II. Fourier Analysis and Self-Adjointness, III. Scattering Theory, IV. Analysis of Operators. Academic Press, New York (1972-78). | MR 493419 | Zbl 0242.46001

[43] E. Sánchez-Palencia, Non-Homogeneous Media and Vibration Theory. Springer-Verlag, Berlin. Lecture Notes in Phys. 127 (1980). | Zbl 0432.70002

[44] J. Sánchez-Hubert and E. Sánchez-Palencia, Vibration and Coupling of Continuous Systems. Asymptotic Methods. Springer-Verlag, Berlin (1989). | Zbl 0698.70003

[45] F. Santosa and W.W. Symes, A dispersive effective medium for wave propagation in periodic composites. SIAM J. Appl. Math. 51 (1991) 984-1005. | MR 1117428 | Zbl 0741.73017

[46] L. Tartar, H-measures, a new approach for studying homogenization, oscillations and concentration effects in partial differential equations. Proc. Roy. Soc. Edinburgh Sect. A 115 (1990) 193-230. | MR 1069518 | Zbl 0774.35008

[47] L. Tartar, Problèmes d'Homogénéisation dans les Equations aux Dérivées Partielles, Cours Peccot au Collège de France (1977). Partially written in F. Murat [25].

[48] M. Vanninathan, Homogenization and eigenvalue problems in perforated domains. Proc. Indian Acad. Sci. Math. Sci. 90 (1981) 239-271. | MR 635561 | Zbl 0486.35063

[49] C. Wilcox, Theory of Bloch waves. J. Anal. Math. 33 (1978) 146-167. | MR 516045 | Zbl 0408.35067